Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 29, 2008, 8:27 PM CDT for Sheridan County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 8:27 PM CDT (01:27 UTC)
- Expired
- May 30, 2008, 12:28 AM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sheridan County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 300127 FFWGLD KSC179-300730- /O.NEW.KGLD.FF.W.0008.080530T0127Z-080530T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 827 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...TASCO...SELDEN...SEGUIN...HOXIE... ANGELUS... * UNTIL 230 AM CDT FRIDAY * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR HOXIE...MOVING NORTHEAST AT 39 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3913 10016 3913 10070 3955 10072 3956 10017 TIME...MOT...LOC 0127Z 240DEG 34KT 3931 10041 $$ KILLINGSWORTH
1 follow-up statement
000 WGUS73 KGLD 300528 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1128 PM MDT THU MAY 29 2008 KSC179-300538- /O.CAN.KGLD.FF.W.0008.000000T0000Z-080530T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN KS- 1228 AM CDT FRI MAY 30 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHERIDAN COUNTY... THUNDERSTORMS AND THE ASSOCIATED HEAVY RAIN HAVE LEFT THE COUNTY. HOWEVER...SOME COUNTY ROADS WILL REMAIN SLICK THROUGH SUNRISE. LAT...LON 3913 10016 3913 10070 3955 10072 3956 10017 TIME...MOT...LOC 0528Z 240DEG 34KT 4043 9782 $$ MENTZER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:45 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 29, 2:45 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008
.DISCUSSION...
145 PM MDT THU MAY 29 2008
ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.
DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.
&&
.AVIATION...
1110 AM MDT THU MAY 29 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.
MARTIN
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
&&Hazardous weather outlook, May 29, 11:44 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK LIKELY TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF BENKELMAN TO TRIBUNE LINE. VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. JRM
In the hours before
Local storm report, May 29, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL LENORA 39.61N 100.00W
05/29/2008 E0.88 INCH NORTON KS TRAINED SPOTTER
HAIL IS COVERING GROUND. 1 INCH DIAMETER TREE LIMBS DOWN.
&&
HENDERSONLocal storm report, May 29, 8:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 13 N HOXIE 39.54N 100.44W
05/29/2008 SHERIDAN KS EMERGENCY MNGR
SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
HOXIE.
0655 PM TSTM WND DMG 13 N HOXIE 39.54N 100.44W
05/29/2008 SHERIDAN KS EMERGENCY MNGR
SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
HOXIE.
&&
FOLTZLocal storm report, May 29, 8:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 7 E LENORA 39.61N 99.87W
05/29/2008 E60.00 MPH NORTON KS CO-OP OBSERVER
0709 PM HAIL 7 E LENORA 39.61N 99.87W
05/29/2008 E1.00 INCH NORTON KS CO-OP OBSERVER
&&
HENDERSONLocal storm report, May 29, 8:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST ANGELUS 39.19N 100.69W
05/29/2008 E65 MPH SHERIDAN KS TRAINED SPOTTER
&&
FOLTZLocal storm report, May 29, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG OAKLEY 39.13N 100.85W
05/29/2008 LOGAN KS EMERGENCY MNGR
TREES DOWN INCLUDING LARGE TREE AT CITY HALL. POWER LINES
DOWN.
&&
JDKLocal storm report, May 29, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 E DENSMORE 39.64N 99.68W
05/29/2008 E1.00 INCH NORTON KS PUBLIC
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 54 min |
| May 29, 7:55 PM CDT | Flash Flood Warning | GLD | Decatur, Norton, Sheridan | 4 hr |
| May 29, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 33 min |
| May 29, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 51 min |
| May 29, 8:07 PM CDT | Tornado Warning | GLD | Norton | 35 min |
| May 29, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 43 min |
| May 29, 8:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 41 min |
| May 29, 8:39 PM CDT | Tornado Warning | GLD | Graham | 28 min |
| May 29, 9:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| May 29, 9:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Greeley, Logan, Wichita | 27 min |
| May 29, 9:42 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 18 min |
| May 29, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 37 min |
| May 29, 11:29 PM CDT | River Flood Warning | GLD | Norton | 15 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.